I’m going to apologise in advance because this is going to be a bit of a long reply, but I hope you’ll bear with me.
Zoladex is a GnRH Analogue/Agonist. This class of drugs suppress your body's production of oestrogen / progesterone levels and thereby your monthly cycle. This can bring relief from cyclic Endometriosis symptoms, but (as with all medications) "GnRH Analogues/Agonists" have can have significant side effects; such as a potential loss of bone density, ‘brain fog’ (memory and concentration problems), and mood changes (including depression and anxiety etc.).
These side effects are caused by the hypoestrogenic (oestrogen-deficient) state Zoladex induces, which is why a complementary dose of "add-back" HRT is often prescribed alongside them; the HRT "adds-back" a little bit of oestrogen to help ease some of the drug's unpleasant side effects. You can also get a bit of a "flare" of side effects when you first start Zolodex treatment which dissipates after the first few weeks - but again some women find "add back HRT" can help ease this too.
Every women's experience on these kinds of hormone treatments is completely unique and it can take a bit of experimentation to find the dose of “add-back” HRT. Some women only need a little bit, some women find that they need quite a bit more oestrogen / progesterone "added back" (via HRT) to effectively manage Zoladex’s side effects, and sadly some women find that with or without “add-back” HRT they just can’t get on with Zoladex at all. I myself have undergone two courses of "GnRH Analogue/Agonist” the first experience was good and the second not good at all, which was something I really wasn't expecting.
Because "GnRH Analogues/Agonists” (Zoladex included) are known to impact upon mood, the drug’s manufacturer’s state on their product guidance under their "Special warnings and precautions for use” that "There is an increased risk of incident depression (which may be severe) in patients undergoing treatment with GnRH agonists, such as Goserelin. Patients should be informed accordingly and treated as appropriate if symptoms occur.”
This does not necessarily mean that a patient who has previously suffered from low mood on other treatment will definitely suffer from low mood as a side effect of Zoladex. However, given the previous mood changes you experienced on Yasmin, this warning does indicate that you, your loved ones, and importantly your Specialist and GPs should all bear in mind that it is possible that you might also suffer mood changes while undergoing Rolodex treatment and have a plan put in place to deal with such side effects quickly and effectively if they develop. Such a plan might include:
1) A comprehensive plan to monitor your treatment and any side effects which you may start to experience which allows your GP to check in with your prescribing Endo Specialist for expert advice if you start to suffer any side effects. Perhaps a monthly appointment with your GP just to "check in" and see how you are feeling.
2) Plans to adjust your “add-back” HRT dose if/when necessary to see if you require a slightly different dose to effectively prevent your mood from dipping.
3) Perhaps making plans in advance for your GP Surgery Counsellor to be provided with comprehensive details of the impact Zoladex can have upon mood so that they are able to offer you appropriate support at short notice if you need it.
4) Perhaps discussing (before you start Zoladex treatment) other options such as antidepressant medication that might be prescribed to help support your mood and allow you to continue treatment even if you do suffer side effects once you've started it.
5) A comprehensive plan that allows you to cease Zoladex treatment at any point you feel you need to.
Discussing and agreeing these kind of things calmly in advance means that you will have done everything you can to put together a solid support network - which in itself can be very reassuring and mood-boosting. But it also means that, if you do start to feel your mood dipping, you have an action plan in place to help you take action to address that immediately rather than you having to put a plan in place from scratch at a point when you may be starting to feel a bit overwhelmed.
Detailed guidance regarding Zoladex treatment (provided by the drug's manufacturer) can be found here:
It may be helpful to print this guidance off and get your loved ones to read it so they are fully informed of what your treatment entails (this will help them understand how best to help support you).
Similarly, it may be worth printing a copy of this off and giving it to your GP and anyone else involved in your care while you are undergoing treatment (such as a Counsellor or Therapist etc…), as it saves them time having to look it up during your appointment with them. Even after reading these guidelines, if your GP feels they don't know enough about this kind of specialist prescribed Endo treatment to effectively advise you, then you can ask them to contact Zolodex's manufacturer - as all the big drug companies have pharmacology advisors who are there to give GPs and clinicians specialist advice about their products.
The decision as to whether Zoladex treatment is the right treatment for you is one only you can make and it is a tough one. But just as it is your decision to undergo treatment, it is also your decision to stop it if at any point you start to feel that it is not working out for you. There are many women whose Endo symptoms were greatly relieved by GnRH Analogue/Agonist, just as there are many others who found either their Endo symptoms were not relieved or that it caused them to suffer significant side effects.
The approach I take is to try and make sure I’ve familiarised myself with the manufacturer’s guidance and get a "what if this happens" plan in place, so that I can prepare myself for the worst case scenario while still hoping for the best outcome.
Again really sorry for the length of that reply, but I hope it's helpful, x X x